Activia, which is manufactured by the Dannon Co., is a fermented yogurt that contains probiotics, according to the official Activia website. Activia contains a variety of bacterial cultures, including lactobacillus. These cultures are supposed to help promote digestive health and fight pathogens that could potentially make you sick. Some of the cultures do cause certain side effects, such as intestinal gas.
Video of the Day
Lactobacillus, one of the cultures found in Activia, is a friendly bacteria, according to MedlinePlus. While this bacteria is considered friendly, it can cause gas and bloating. MedlinePlus states that lactobacillus is a friendly bacteria because it helps break down food and absorb nutrients in addition to combating unfriendly organisms that could cause diseases such as diarrhea. You may suffer from abdominal discomfort as a result of the intestinal gas.
Compromised Immune System
While the live bacteria lactobacillus is supposed to grow to do its job, it can grow too well in some people. Those who already have a weakened immune system, such as those with HIV or AIDS, should not consume lactobacillus without discussing it with their health care provider first. Lactobacillus could cause disease, according to MedlinePlus, in those with a weakened immune system because the bacteria grows so rapidly.
Infections of the Blood
Those who are undergoing chemotherapy or who are taking organ transplant immunosuppressants can develop serious infections or pathogens in the blood, according to MayoClinic.com. Due to the risk of a blood infection, those who have a severely weakened immune system due to these conditions should avoid lactobacillus.
Interactions With Medications
Lactobacillus may interact with some medications such as antibiotics and immunosuppressant drugs. Antibiotics are used to reduce harmful bacteria within the body, but they can also reduce the number of good bacteria that your body needs. If you take antibiotics along with something that contains lactobacillus, such as Activia, the antibiotics can reduce the effectiveness of lactobacillus. For those who take immunosuppressants, consuming lactobacillus can cause illness. The immune system typically helps control yeast in the body as well as bacteria. If you take lactobacillus along with immunosuppressant drugs that lower your immune system function, the risk increases for becoming sick.